Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 140, NWS Mobile, AL

June 2, 1999Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 2, 1999, 8:03 PM CDT for Choctaw County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1999, 8:03 PM CDT (01:03 UTC)
Expired
Jun 2, 1999, 8:45 PM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:25 PM CDTHail 0.75Butler, ALDime size hail fell about 5 miles SSE of Butler. The slow south southeast movement of the storm also deposited about 3.5 inches of rain within an hours time.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1999-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1999-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS1 KMOB 030102 RRA
SVRMOB
ALC023-030145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
803 PM CDT WED JUN 2 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EAST CENTRAL CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 845 PM CDT

* AT 802 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 6 MILES SOUTH OF BUTLER OR 4 MILES EAST OF BOGUELOOSA...
  MOVING SOUTHEAST AT 10 MPH.

THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:32 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 2, 3:32 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
332 PM CDT WED JUN 02 1999

H5 VORTICITY MAXIMA SHOWING UP NICELY IN VISIBLE SATELLITE LOOP OVER
EXTREME NORTHEAST ALABAMA...WITH SOUTHERN EXTENSION OF MID LEVEL
SHORTWAVE TROF SET TO MOVE SLOWLY ACROSS FORECAST AREA THIS
EVENING.  ETA AND CANADIAN GEM MODELS INDICATE WEAK GENERAL
SUBSIDENCE OVER THE AREA TONIGHT WHILE AVN AND NGM ARE A BIT
STRONGER...SO WILL KEEP ONLY ISOLATED POPS TONIGHT.  H5 RIDGE OVER
THE CENTRAL PLAINS ADVANCES INTO THE EASTERN PLAINS BY 12Z FRIDAY
WITH THE SOUTHERN FRINGE OF ANOTHER MID LEVEL SHORT WAVE TROF SET TO
MOVE ACROSS THE FORECAST AREA THURSDAY NIGHT.  WEAK LOW LEVEL LIFT
IS INDICATED AHEAD OF THIS SYSTEM ON THURSDAY BUT WITH SOMEWHAT
LIMITED MOISTURE...SO WILL ADJUST POPS ACCORDINGLY.

OVER THE COASTAL WATERS...LIGHT SOUTHEAST FLOW WILL BECOME VARIABLE
AS A HIGH PRESSURE RIDGE BUILDS ACROSS THE COASTAL WATERS.

MOB 70/90/70/92 1212  PNS 71/90/72/92 1212
DTS 72/85/73/85 1212  GZH 66/92/67/92 1212 29

In the hours before

Local storm report, Jun 2, 7:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
751 PM CDT WED JUN 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 PM    BUTLER                    AL   .88 INCH HAIL
06/02/99   CHOCTAW                        NICKEL SIZE HAIL WAS
                                          REPORTED JUST SOUTH OF
                                          BUTLER BY LOCAL RADIO
                                          STATION.

0744 PM    BUTLER                    AL   1 INCH HAIL
06/02/99   CHOCTAW                        QUARTER SIZE HAIL WAS
                                          REPORTED 5 SSE OF BUTLER
                                          OR NEAR GRIFFIN MILLS
                                          REPORTED BY LOCAL RADIO
                                          STATION.  HAIL COVERING
                                          THE GROUND. DAMAGE TO
                                          CARS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:22 PM CDTSevere Thunderstorm WarningMOBChoctaw38 min
Jun 3, 3:49 PM CDTSevere Thunderstorm WarningMOBChoctaw71 min
Jun 3, 6:32 PM CDTSevere Thunderstorm WarningMOBClarke28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.